Drug rash with eosinophilia and systemic symptoms (DRESS) is a severe cutaneous eruption that has been linked to several common drugs and drug categories, including antiepileptics, allopurinol, sulfonamides, and various antibiotics; however, because of a number of recent case reports linking psychotropic medications to this condition, DRESS is increasingly recognized among psychiatrists. We systematically reviewed all psychotropic drugs linked to DRESS syndrome, and this article summarizes the clinical management relevant to psychiatric professionals. A comprehensive search was performed using Ovid MEDLINE, Ovid EMBASE, Ovid Cochrane Database of Systematic Reviews, Web of Science, Scopus, and Litt's Drug Eruption and Reaction Database for articles published in English during the past 20 years (1996-2015) using the search terms (1) psychotropic drugs OR serotonin uptake inhibitors AND DRESS or (2) psychotropic drugs AND drug reaction (or rash) eosinophilia systemic syndrome, and all article abstracts were screened for inclusion and exclusion criteria by 3 reviewers. Two independent reviewers examined the full text of 163 articles, of which 96 (25 original articles, 12 review articles, 55 case reports, and 4 letters to the editor) were included in the systematic review. We identified 1072 cases of psychotropic drug-induced DRESS, with carbamazepine, lamotrigine, phenytoin, valproate, and phenobarbital being the most implicated drugs. Based on our review of the literature, we outline management principles that include prompt withdrawal of the causative drug, hospitalization, corticosteroid therapy, and novel treatments, including intravenous immunoglobulin, cyclophosphamide, and cyclosporine, for corticosteroid-resistant DRESS. Finally, we outline strategies for treating comorbid psychiatric illness after a DRESS reaction to the psychotropic medication.
Copyright © 2016 Mayo Foundation for Medical Education and Research. Published by Elsevier Inc. All rights reserved.